FDA Issues Label Change for Tigecycline (Tygacil)
Drug tied to higher risk of death compared to other antibiotics used for serious infections
THURSDAY, Sept. 2 (HealthDay News) -- The U.S. Food and Drug Administration has updated the Warnings and Precautions and Adverse Reactions sections of the drug label for tigecycline (Tygacil), as the antibiotic has been associated with an increased risk of mortality compared to other antibiotics used to treat serious infections.
The FDA issued the label changes based on a pooled analysis of 13 clinical trials with patients administered tigecycline for both approved and unapproved indications. While the cause of the excess deaths in these trials is uncertain, it is likely that most deaths were associated with infection progression, according to the FDA.
Tigecycline is FDA approved for the treatment of complicated skin and skin structure infections, complicated intra-abdominal infections, and community-acquired pneumonia but is not FDA approved for the treatment of hospital-acquired pneumonia or diabetic foot infection. The increased risk of mortality was most evident among patients treated for hospital-acquired pneumonia, especially ventilator-associated pneumonia. The increased risk was also observed in patients with complicated skin and skin structure infections and complicated intra-abdominal infections as well as diabetic foot infections.
According to an FDA safety alert, "alternatives to Tygacil should be considered in patients with severe infections."